Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Positive solutions of difference equations


Authors: Ch. G. Philos and Y. G. Sficas
Journal: Proc. Amer. Math. Soc. 108 (1990), 107-115
MSC: Primary 39A10
DOI: https://doi.org/10.1090/S0002-9939-1990-1024260-5
MathSciNet review: 1024260
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider the difference equation

$\displaystyle ({\text{E}})\quad {( - 1)^{m + 1}}{\Delta ^m}{A_n} + \sum\limits_{k = 0}^\infty {{p_k}{A_{n - {l_k}}} = 0,} $

where $ m$ is a positive integer, $ {({p_k})_{k \geq 0}}$ is a sequence of positive real numbers and $ {({l_k})_{k \geq 0}}$ is a sequence of integers with $ 0 \leq {l_0} < {l_1} < {l_2} < \cdots $. The characteristic equation of (E) is

$\displaystyle ( * )\quad - {(1 - \lambda )^m} + \sum\limits_{k = 0}^\infty {{p_k}{\lambda ^{ - {l_k}}} = 0.} $

We prove the following theorem.

Theorem. (i) For $ m$ even, (E) has a positive solution $ {({A_n})_{n \in Z}}$ with $ \lim {\text{su}}{{\text{p}}_{n \to \infty }}{A_n} < \infty $ if and only if (*) has a root in $ (0,1)$.

(ii) For $ m$ odd, (E) has a positive solution $ {({A_n})_{n \in Z}}$ if and only if (*) has a root in $ (0,1)$.


References [Enhancements On Off] (What's this?)

  • [1] L. H. Erbe and B. G. Zhang, Oscillation of discrete analogues of delay equations, Differential and Integral Equations 2 (1989), 300-309. MR 983682 (90a:39001)
  • [2] I. Györi and G. Ladas, Linearized oscillations for equations with piecewise constant arguments, Differential and Integral Equations 2 (1989), 123-131. MR 984181 (90a:34159)
  • [3] G. Ladas, Oscillations of equations with piecewise constant mixed arguments, Proceedings of the International Conference on Theory and Applications of Differential Equations, March 21-25, 1988, Ohio University. MR 1026200 (90m:34140)
  • [4] G. Ladas, Ch. G. Philos and Y. G. Sficas, Necessary and sufficient conditions for the oscillation of difference equations Libertas Math. 9 (1989). MR 1048252 (91b:39003)
  • [5] G. Ladas, Y. G. Sficas and I. P. Stavroulakis, Necessary and sufficient conditions for oscillations of higher order delay differential equations, Trans. Amer. Math. Soc. 285 (1984), 81-90. MR 748831 (85j:34146)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 39A10

Retrieve articles in all journals with MSC: 39A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1990-1024260-5
Keywords: Difference equation, solution, positive solution
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society